Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 119, NWS Jackson, KY

August 17, 2016Floyd County, Johnson County, Magoffin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 17, 2016, 11:42 AM EDT for Floyd County, Johnson County, Magoffin County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2016, 11:42 AM EDT (15:42 UTC)
Expired
Aug 17, 2016, 12:15 PM EDT
In force
33 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Floyd County, KY, Johnson County, KY, Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

467 
WUUS53 KJKL 171542
SVRJKL
KYC071-115-153-171615-
/O.NEW.KJKL.SV.W.0119.160817T1542Z-160817T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1142 AM EDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JOHNSON COUNTY IN NORTHEASTERN KENTUCKY...
  NORTHEASTERN MAGOFFIN COUNTY IN SOUTHEASTERN KENTUCKY...
  NORTHERN FLOYD COUNTY IN SOUTHEASTERN KENTUCKY...

* UNTIL 1215 PM EDT

* AT 1142 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  RICEVILLE... OR 8 MILES EAST OF SALYERSVILLE...MOVING EAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PAINTSVILLE...PRESTONSBURG...RICEVILLE...MEALLY...WEST VAN LEAR...
  HAGERHILL...SWAMP BRANCH...STAFFORDSVILLE...CORN FORK HOLLOW...
  BOONS CAMP...OFFUTT...GYPSY...DOBSON...NILES...BAYS BRANCH...
  OIL SPRINGS...LANCER...AUXIER...DICKS CREEK AND BALLOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3766 8297 3783 8298 3787 8264 3785 8267
      3782 8265 3779 8268 3778 8265 3775 8266
      3773 8263 3772 8264 3771 8262 3767 8261
TIME...MOT...LOC 1542Z 264DEG 23KT 3772 8292 

HAIL...<.75IN
WIND...60MPH
 
$$

RAY
2 follow-up statements
549 
WWUS53 KJKL 171557
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1157 AM EDT WED AUG 17 2016

KYC153-171606-
/O.CAN.KJKL.SV.W.0119.000000T0000Z-160817T1615Z/
MAGOFFIN KY-
1157 AM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAGOFFIN COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3767 8262 3766 8293 3767 8294 3778 8295
      3781 8298 3783 8298 3787 8264 3785 8267
      3782 8265 3779 8268 3778 8265 3775 8266
      3773 8263 3772 8264 3770 8262
TIME...MOT...LOC 1556Z 264DEG 23KT 3773 8280 

$$

KYC071-115-171615-
/O.CON.KJKL.SV.W.0119.000000T0000Z-160817T1615Z/
JOHNSON KY-FLOYD KY-
1157 AM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR SOUTHERN JOHNSON AND NORTHERN FLOYD COUNTIES...

AT 1156 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EAST POINT...
OR NEAR PRESTONSBURG...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...PRESTONSBURG...RICEVILLE...MEALLY...WEST VAN LEAR...
HAGERHILL...SWAMP BRANCH...STAFFORDSVILLE...CORN FORK HOLLOW...
BOONS CAMP...OFFUTT...DOBSON...NILES...BAYS BRANCH...OIL SPRINGS...
LANCER...AUXIER...DICKS CREEK...BALLOT AND TUTOR KEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 KENTUCKY HIGHWAY 3 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 4.
 KENTUCKY HIGHWAY 3 IN JOHNSON COUNTY  U.S. HIGHWAY 23 IN FLOYD
COUNTY BETWEEN MILE MARKERS 17 AND 21.
 U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 0 AND 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3767 8262 3766 8293 3767 8294 3778 8295
      3781 8298 3783 8298 3787 8264 3785 8267
      3782 8265 3779 8268 3778 8265 3775 8266
      3773 8263 3772 8264 3770 8262
TIME...MOT...LOC 1556Z 264DEG 23KT 3773 8280 

HAIL...0.88IN
WIND...60MPH
 
$$

RAY
251 
WWUS53 KJKL 171614
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1214 PM EDT WED AUG 17 2016

KYC071-115-171623-
/O.EXP.KJKL.SV.W.0119.000000T0000Z-160817T1615Z/
JOHNSON KY-FLOYD KY-
1214 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JOHNSON AND NORTHERN
FLOYD COUNTIES WILL EXPIRE AT 1215 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3767 8262 3766 8293 3767 8294 3778 8295
      3781 8298 3783 8298 3787 8264 3785 8267
      3782 8265 3779 8268 3778 8265 3775 8266
      3773 8263 3772 8264 3770 8262
TIME...MOT...LOC 1605Z 264DEG 23KT 3773 8280 

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:51 AM EDT, 51 minutes earlier.

Area forecast discussion, Aug 17, 10:51 AM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
1051 AM EDT WED AUG 17 2016

.UPDATE...
Issued at 1051 AM EDT WED AUG 17 2016

Scattered showers and thunderstorms continue to affect the
northern part of the forecast area. Have made several updates this
morning, mainly to show hourly progression of clouds and
convection. With precipitable water around 2" at both Wilmington
OH and Nashville TN this morning, will need to continue to
monitor the heavy rain threat this afternoon. Increasing cloud
cover over the western part of the forecast area will limit severe
threat this afternoon, but a marginal risk will continue for the
eastern part of the area.

UPDATE Issued at 658 AM EDT WED AUG 17 2016

A Few widely isolated showers developed early this morning in
Pike county and near London. These showers have been drifting off
to the northeast over the past hour. Coverage is very sparse with
this activity. The main show is still expected to arrive from the
west later this morning. In fact, already seeing some thunderstorm
development between Glasgow and Lexington. This activity will work
into the bluegrass region by 14z. This activity will continue to
slowly overspread the area through the remainder of the day.
Latest HRRR still has widespread showers and storms which seems
reasonable based on radar/satellite trends. Outside of some minor
tweaks in pops, no significant changes made early this morning.

&&

.SHORT TERM...(Today through Thursday)
Issued at 332 AM EDT WED AUG 17 2016

A surface trough resides across western Kentucky this morning with
a stream of showers and a few thunderstorms spreading northward
across western and central kentucky. A few other showers remain
just southeast of the area in Virginia and are expected to remain
out of our area. Thus, the morning will start off dry, but that
should be quick to change as this surface trough spreads east late
this morning into the afternoon hours. Should be enough clearing
early in the day to destabilize the area and allow for rapid
shower/storm development through the afternoon hours. Given the
boundary and modest forcing from a mid level trough, will go with
categorical pops across the area today. PW's near 2 inches will
set the stage for locally heavy rainfall, but hi-res model
guidance suggest activity will be fairly progressive with very
little training. Thus, while some heavy rain will be possible,
for the most part, we should stay under are rather high flash
flood guidance. Once the area is worked over this morning and we
lose the daytime instability, expect another lull in activity
tonight, although a few showers could hold on in southeast
Kentucky. Tomorrow with the washed out boundary in our vicinity,
looks like more shower and storm development could occur with the
best coverage across southern and southeast Kentucky. Farther
north, coverage should be more isolated. Plan to stay well above
guidance on highs today as we should see a good deal of sunshine
prior to the shower/storm development this afternoon. Farther
northwest, highs may be closer to 80 with a quicker onset of
rain/clouds. Tonight, will go with upper 60s in the rain cooled
air behind the departing rain. On Thursday, highs will recover to
the mid 80s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 332 AM EDT WED AUG 17 2016

A relative lull in precipitation coverage appears to be likely
Thursday night into early Friday, with perhaps some nocturnal
activity lingering near the Tennessee border overnight in vicinity
of the above mentioned frontal boundary. Shortwave energy moving out
of the Mid Mississippi and Tennessee Valleys Friday afternoon will
combine with increasing moisture and daytime heating to promote
scattered thunderstorm development.

Increasing southwest flow will take place for the weekend as an
level low, currently residing across the Northwest Territories,
deepens and migrates toward Hudson Bay. An elongated trough axis
will stretch south into Big Sky country, before moving into the
Great Plains and Midwest through the weekend. Increasing moisture
and deep layer forcing for ascent will lead to scattered to numerous
showers and thunderstorms across eastern Kentucky, with peak
coverage likely taking place Sunday. Frontal passage should occur
for the start of next week as a 1020+ mb surface ridge builds into
the Ohio Valley, leading to a pleasant change in airmass. Dewpoints
will drop from the mid 60s to near 70 into the upper 50s to low 60s,
while high temperatures top out in the upper 70s to low 80s early
next week following readings in the low-mid 80s. Pleasant overnight
low temperatures also look to be in the offing, with a few locales
falling into the upper 50s by Tuesday morning underneath the ridge
axis.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 658 AM EDT WED AUG 17 2016

VFR conditions will prevail through much of the TAF forecast
period again. Shower and storm chances will increase this morning,
a period of prevailing showers/storms expected across the area
from later this morning through the afternoon. Thunderstorms will
bring a temporary reductions in visibilities along with localized
wind gusts. Conditions should improve towards 00z, but could be
looking at some fog or stratus development tonight. Will take a
closer look at this with the 18z TAF issuances.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

UPDATE...SBH
SHORT TERM...KAS
LONG TERM...GUSEMAN
AVIATION...KAS
Hazardous weather outlook, Aug 17, 3:55 AM EDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
355 AM EDT WED AUG 17 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
355 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. THE STRONGEST STORMS WILL CONTAIN WIND GUSTS UP
TO 40 MPH AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE AT TIMES FROM THURSDAY THROUGH
SUNDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS/GUSEMAN

In the hours before

Special weather statement, Aug 17, 10:48 AM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1048 AM EDT WED AUG 17 2016

KYZ104-106-107-171530-
ELLIOTT-MORGAN-JOHNSON-
1048 AM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT ELLIOTT...MORGAN...JOHNSON
COUNTIES THROUGH 1130 AM EDT...

AT 1047 AM EDT...A STRONG THUNDERSTORM WAS OVER LIBERTY ROAD...OR
OVER WEST LIBERTY...MOVING EAST AT 40 MPH.

WIND GUSTS BETWEEN 30 AND 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST LIBERTY...SANDY HOOK...HENRY...GORDON FORD...WHITE OAK...
CROCKETT...ELNA...KERZ...MIMA...WRIGLEY...RELIEF...LITTLE SANDY...
LENOX...LIBERTY ROAD...POMP...BARNROCK...SILVERHILL...PANAMA...
MIZE AND WINIFRED.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3817 8298 3818 8292 3811 8289 3805 8295
      3803 8300 3798 8302 3796 8299 3800 8296
      3800 8293 3792 8275 3789 8304 3787 8307
      3790 8313 3786 8312 3782 8337 3794 8342
      3819 8299
TIME...MOT...LOC 1447Z 249DEG 33KT 3791 8331

RAY
Special weather statement, Aug 17, 11:27 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1127 AM EDT WED AUG 17 2016

KYZ107-109-110-171600-
FLOYD-JOHNSON-MAGOFFIN-
1127 AM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...JOHNSON...AND
MAGOFFIN COUNTIES UNTIL NOON EDT...

AT 1126 AM EDT...A STRONG THUNDERSTORM WAS OVER MASON...OR OVER
SALYERSVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS BETWEEN 30 AND 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...PRESTONSBURG...SALYERSVILLE...MASON...BROWNLOW...
SWAMP BRANCH...STAFFORDSVILLE...MARSHALLVILLE...GYPSY...SWAMPTON...
BAYS BRANCH...DOTSON...BALLOT...TUTOR KEY...NERO...BURNING FORK...
CONLEY STATION...CONLEY...STRINGTOWN AND LICKSBURG.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 74 AND 76.
 KENTUCKY HIGHWAY 3 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 4.
 U.S. HIGHWAY 23 IN FLOYD COUNTY BETWEEN MILE MARKERS 13 AND 21.
 U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 0 AND 7.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3764 8310 3779 8310 3785 8274 3763 8272
TIME...MOT...LOC 1526Z 267DEG 21KT 3772 8304

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:48 AM EDTSpecial Weather StatementJKLElliott, Morgan42 min
Aug 17, 11:21 AM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Magoffin, Morgan5 hr
Aug 17, 11:27 AM EDTSpecial Weather StatementJKLMagoffin33 min
Aug 17, 12:08 PM EDTSpecial Weather StatementJKLMartin52 min
Aug 17, 12:14 PM EDTAreal Flood AdvisoryJKLMartin3 hr
Aug 17, 1:02 PM EDTFlash Flood WarningJKLFloyd, Johnson, Martin, Pike4 hr
Aug 17, 3:30 PM EDTSpecial Weather StatementJKLFloyd30 min
Aug 17, 6:59 PM EDTAreal Flood AdvisoryJKLBreathitt61 min
Aug 17, 7:39 PM EDTAreal Flood AdvisoryJKLBreathitt, Knott66 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.